High Wind, Northern Sweet Grass
- When
- December 26, 1:20 AM MST to 8:20 PM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
Winds gusted to 58 mph across the Big Timber area.
Tight pressure gradients resulted in very gusty winds across the Big Timber area.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Tight pressure gradients resulted in very gusty winds across the Big Timber area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 25, 11:39 PM MST, 1 hour 41 minutes earlier.
Area Forecast Discussion...Updated
National Weather Service Billings MT
1139 PM MST Sun Dec 25 2016
.UPDATE...
Quick update to adjust current winter weather highlites. Have
dropped the Blizzard Warning for the Sheridan Foothills and the
Winter Storm Warnings for the Rosebud and southern Big Horn zones and
have gone with Winter Weather Advisories for our central zones for
snow and blowing snow until 18z Monday given the ongoing snow and
winds. The rest of the highlites remain the same. Snow is expected
to gradually decrease overnight with additional snow accumulations
generally east of Billings. Otherwise, the rest of the forecast
remains on track and the previous forecast discussion is below. STP
&&
.SHORT TERM...valid for Mon and Tue...
Blizzard over eastern and southern portions of the region will
continue into the evening hours as a powerful stacked low pressure
system over South Dakota tracks northeastward into Minnesota
overnight. Band of precipitation wrapping around the west side of
the this low is extending westward into western portions of
southeast Montana into Rosebud and Big Horn and Sheridan Counties.
Heavy snow in this band combining with strong wind to produce
blizzard conditions in many of those areas and will continue
blizzard and winter storm warnings through the evening hours.
Elsewhere snow has been decreasing and have dropped most of the
winter weather advisories as additional snowfall amounts will be
pretty limited and wind is not strong enough to move it around.
A couple of expectations at Big Timber and Judith Gap so do have
some blowing snow in the western zones.
By late tonight precipitation rapidly decreases across the region
but winds will continue over southeast Montana for blowing and
drifting snow issues. A leeside trough quickly forms along the lee
of the Rockies due to flow aloft backing a bit to northwesterly as
the upper low over Minnesota continues moving northeastward into
Ontario. Cold air trapped west of the continental divide will be a
big reason for downslope and gap flow winds to be in the forecast
for much of the next week with a period of strong winds setting up
as early as Monday afternoon. Local wind guidance and pressure
gradient tables indicate winds gusting above 60 mph could occur at
Livingston and as far into the plains as Big Timber with strongest
winds expected Tuesday morning. Have issued a high wind watch for
these concerns though will have to watch if blowing snow is a
bigger concern and may need to convert it to a winter weather
highlight if snowfall reports indicate enough fresh snow is on the
ground. Otherwise mixing will promote warmer temperatures though
still well below freezing most areas on Monday.
Tuesday a wave breaks across the region strengthening the leeside
trough pattern and spreading some moisture into the mountains. It
will bring some moderating temperatures but will continue to watch
to see if blowing snow is going to be a widespread problem. borsum
.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...
No major changes to the going forecast. Main concern with the
extended period will be strong wind potential spreading into the
plains on Wednesday. Then a possible Arctic intrusion for the
weekend.
A weak Alberta Clipper system dropping southeast across the area
on Wednesday will spread stronger winds into the plains and can't
rule out a few 60 mph gusts in the afternoon across the area. Will
be a chance for isolated to scattered snow showers with this
system as well. West-northwest flow aloft will persist Thursday
into Friday with continued gusty west to southwest winds and a
good deal of cloud cover. Decent consensus on a push of colder air
in from Canada Friday night into Saturday then an Arctic moving in
for next Sunday/Monday. Widespread light snow possible Friday
night and again next Sunday. RMS/Borsum
&&
.AVIATION...
LIFR to VLIFR conditions will continue east of a Miles City to
Broadus line in snow and blowing snow. Wind gusts of 30-40kts are
expected in these locations. Conditions will gradually improve
west of a Billings to Sheridan line with snow tapering off and
wind decreasing. Conditions are expected to rise to VFR in these
western locations overnight. The mountains will be obscured
through most of the night in snow and lower clouds, with a gradual
improvement late tonight. TWH
&&
.PRELIMINARY POINT TEMP/POPS...
Mon Tue Wed Thu Fri Sat Sun
-----------------------------------------------------------
BIL 007/025 014/034 022/033 015/030 021/037 011/025 011/023
41/U 01/N 22/J 00/N 13/J 31/B 12/J
LVM 009/026 022/032 021/030 016/030 023/036 012/027 012/023
21/N 02/J 42/J 11/N 13/J 31/N 22/J
HDN 901/025 002/036 018/033 006/026 011/036 007/024 005/022
61/B 01/E 22/J 11/N 13/J 31/B 12/J
MLS 001/019 005/034 019/031 014/028 014/033 007/021 006/019
+2/S 01/E 21/N 10/N 13/J 31/B 12/J
4BQ 004/022 007/036 018/032 014/027 013/034 010/025 006/022
82/S 01/B 11/N 10/N 11/B 31/B 12/J
BHK 002/014 005/031 018/029 013/026 012/031 009/020 004/018
+4/S 01/B 11/N 10/N 11/B 31/B 12/J
SHR 003/025 008/035 016/032 009/029 014/036 010/025 005/022
61/B 00/B 22/J 10/N 12/J 31/B 12/J
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 11 AM MST Monday FOR
ZONES 30-31-38-57-58.
Blizzard Warning in effect until 6 AM MST Monday FOR ZONES
32-33-36-37.
High Wind Watch in effect from Monday afternoon through late
Tuesday night FOR ZONES 41-65-66.
WY...Winter Weather Advisory in effect until 11 AM MST Monday FOR
ZONES 98-99.
&&
weather.gov/billingsHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 346 PM MST SUN DEC 25 2016 MTZ028-041-065-066-260000- SOUTHERN WHEATLAND-NORTHERN SWEET GRASS-LIVINGSTON AREA- BEARTOOTH FOOTHILLS- 346 PM MST SUN DEC 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTH CENTRAL MONTANA. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
918 PM MST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY SNOW 7 SSW SONNETTE 45.32N 105.91W
12/25/2016 M6.4 INCH POWDER RIVER MT CO-OP OBSERVER
0700 PM SNOW BIG TIMBER 45.83N 109.95W
12/25/2016 M2.0 INCH SWEET GRASS MT CO-OP OBSERVER
0600 PM SNOW 12 S LIVINGSTON 45.48N 110.57W
12/25/2016 M2.0 INCH PARK MT CO-OP OBSERVER
&&
TWHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
932 PM MST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM SNOW 3 SE ROUNDUP 46.42N 108.49W
12/25/2016 M1.3 INCH MUSSELSHELL MT COCORAHS
&&
TWHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1204 AM MST MON DEC 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM HEAVY SNOW 5 NW FORSYTH 46.34N 106.70W
12/25/2016 M6.0 INCH ROSEBUD MT TRAINED SPOTTER
1140 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
12/25/2016 M54.00 MPH SWEET GRASS MT AWOS
1118 PM NON-TSTM WND GST 17 S FORT SMITH 45.07N 107.89W
12/25/2016 M51.00 MPH BIG HORN MT MESONET
1059 PM HEAVY SNOW ASHLAND 45.59N 106.27W
12/25/2016 M6.0 INCH ROSEBUD MT PUBLIC
0954 PM NON-TSTM WND GST 7 SE EKALAKA 45.81N 104.46W
12/25/2016 M53.00 MPH CARTER MT MESONET
0943 PM SNOW PLEVNA 46.42N 104.52W
12/25/2016 M4.5 INCH FALLON MT CO-OP OBSERVER
0630 PM HEAVY SNOW 1 W STORY 44.57N 106.90W
12/25/2016 M8.0 INCH SHERIDAN WY COCORAHS
BLIZZARD CONDITIONS FOR 7-8 HOURS
0600 PM SNOW 10 NE MOORHEAD 45.18N 105.75W
12/25/2016 M3.0 INCH POWDER RIVER MT CO-OP OBSERVER
0600 PM SNOW 20 ESE COLSTRIP 45.82N 106.23W
12/25/2016 M5.5 INCH ROSEBUD MT CO-OP OBSERVER
0522 PM SNOW 9 SSE BIG HORN 46.04N 107.34W
12/25/2016 M3.0 INCH TREASURE MT TRAINED SPOTTER
0500 PM SNOW HYSHAM 46.29N 107.23W
12/25/2016 M2.0 INCH TREASURE MT CO-OP OBSERVER
0125 PM SNOW 7 S ROUNDUP 46.36N 108.52W
12/25/2016 M1.3 INCH MUSSELSHELL MT TRAINED SPOTTER
0741 AM SNOW 6 WSW MCLEOD 45.62N 110.22W
12/25/2016 M1.0 INCH PARK MT TRAINED SPOTTER
&&
TRCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1234 AM MST MON DEC 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 AM HEAVY SNOW 3 E LAME DEER 45.63N 106.62W
12/26/2016 M9.0 INCH ROSEBUD MT TRAINED SPOTTER
&&
TRCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1235 AM MST MON DEC 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM SNOW 4 SW BILLINGS 45.75N 108.57W
12/25/2016 M1.8 INCH YELLOWSTONE MT CO-OP OBSERVER
1140 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
12/25/2016 M54.00 MPH SWEET GRASS MT AWOS
1130 PM NON-TSTM WND GST 12 S RIDGEWAY 45.31N 104.47W
12/25/2016 M51.00 MPH CARTER MT DEPT OF HIGHWAYS
&&
TRC1 high wind. Local standard time, as filed.
Winds gusted to 58 mph across the Big Timber area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669258.